Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Green Bay, WI

July 20, 2003Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2003, 6:28 PM CDT for Vilas County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 6:28 PM CDT (23:28 UTC)
Expired
Jul 20, 2003, 7:15 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 155 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS53 KGRB 202328
SVRGRB
WIC125-210015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
628 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN WISCONSIN

* UNTIL 715 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS LOCATED NEAR BOULDER JUNCTION. THAT PLACES IT 26 MILES
  NORTHWEST OF EAGLE RIVER. IT WAS MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOULDER JUNCTION AROUND 635 PM 
  SAYNER AROUND 635 PM
  STAR LAKE AROUND 640 PM
  CONOVER AROUND 650 PM
  EAGLE RIVER AROUND 655 PM
  PHELPS AROUND 700 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4622 8975 4596 8986 4588 8906 4615 8887

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT SUN JUL 20 2003

TIME AT A PREMIUM WITH SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR ABOUT
THE NRN 1/2 OF THE FCST AREA AND CONVECTION BEGINNING TO FIRE.

LARGE SCALE PATTERN WL UNDERGO AMPLIFICATION EARLY IN THE FCST CYCLE AS
STG SHRTWV DIGS SE INTO ERN U.S. MEAN TROF POSN. PATTERN SHOULD FLATTEN
DURING THE LATTER HALF OF THE FCST CYCLE. BEST CHC OF PCPN WL BE TNGT AS
STG SHRTWV DIGS SE ACRS THE AREA. STG DESTABILIZATION N OF THE DEBRIS
FIELD FM LAST NGTS MCS WL LIKELY SUPPORT SOME SVR STORMS ACRS THE N.
HODOGRAPHS FAVOR SPLITTING STORMS...AND THAT HAS ALREADY HAPPENED NEAR
ESC. PRIMARY THREAT EARLY WL BE LARGE HAIL...WITH THE THREAT FOR
DAMAGING WINDS INCREASING LATER IF CONVECTION CAN BECOME MORE WIDESPREAD
AND ORGANIZE INTO AN MCS.

ONLY MINOR CHGS TO THE REST OF THE FCST. SECONDARY COLD FRONT EXPECTED
TO WORK S ACRS THE AREA TOMORROW...SO CONTD CHC OF SHOWERS. MODELS
SHOWED ONLY MARGINAL SUPPORT FOR SHOWERS TUE...BUT DID NOT FEEL
COMFORTABLE WITH A DRY FCST GIVEN DEEP UPR TROF JUST E OF THE AREA.

MED RANGE MODELS WERE FASTER TO DEAMPLIFY THE PATTERN THAN YDA. 00Z GFS
DID NOT SUPPORT KEEPING PCPN FRI...BUT 12Z GFS AND ECMWF DID. SO...KEPT
CHC FRI AND SAT. MOST LIKELY SCENARIO WOULD SEEM TO BE FOR THE SYSTEM TO
BE E OF THE AREA BY SUN...SO WENT WITH DRY WX THEN.

COORD W MKE.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 20, 12:00 PM CDT, 6 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE APPROACH OF A STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT THIS
AFTERNOON...WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE UPPER MIDWEST THIS AFTERNOON. THE PRECIPITATION
IS EXPECTED TO THEN MOVE SOUTHEAST TOWARD NORTHEAST WISCONSIN LATE THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 20, 2:20 PM CDT, 4 hours 8 minutes before
LMZ521-522-541-WIZ005-010>013-018>022-073-074-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
220 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM......
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WATCH AREA DURING THE
AFTERNOON. INITIALLY...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL.
AS STORMS BECOME MORE NUMEROUS DURING THE LATE AFTERNOON AND EVENING...
THERE WILL BE AN INCREASED RISK OF DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 20, 4:00 PM CDT, 2 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY.

AT 400 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS ALL OF
CENTRAL AND NORTH NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY
OF THE STORMS CONTINUED TO GRADUALLY INCREASE. ALTHOUGH THE RISK OF
SEVERE WEATHER WAS GREATEST IN COUNTIES COVERED BY THE WATCH...THE
POSSIBILITY OF SEVERE WEATHER EXISTS ACROSS THE ENTIRE AREA.

ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE
POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR
LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 20, 4:40 PM CDT, 1 hour 48 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO THE CITY OF GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN.

AT 445 PM...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS CENTRAL
AND NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY OF THE STORMS
CONTINUED TO STEADILY INCREASE.

ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE
POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. BE PREPARED TO
MOVE TO A PLACE OF SAFETY IF THUNDERSTORMS AFFECT YOUR AREA OR A WARNING
IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 20, 5:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    LONG LAKE                 WI   .75 INCH HAIL
07/20/03   FLORENCE                       BY TRAINED SPOTTER

PLH
Special weather statement, Jul 20, 5:55 PM CDT, 33 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO THE CITY OF GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:07 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest38 min
Jul 20, 5:37 PM CDTSpecial Marine WarningGRB83 min
Jul 20, 5:37 PM CDTSpecial Marine WarningGRB83 min
Jul 20, 5:37 PM CDTSpecial Marine WarningGRB83 min
Jul 20, 5:46 PM CDTSevere Thunderstorm WarningGRBForest, Marinette59 min
Jul 20, 6:01 PM CDTSevere Thunderstorm WarningGRBDoor29 min
Jul 20, 6:55 PM CDTSpecial Marine WarningGRB2 hr
Jul 20, 6:55 PM CDTSpecial Marine WarningGRB2 hr
Jul 20, 6:55 PM CDTSpecial Marine WarningGRB2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.